generic Keppra XR giving senior dog diarrhea

This is the place for general questions about drugs, long-term treatment concerns, possible influences of other drugs (such as antibiotics, heartworm preventatives, or anesthetics) for epileptic dogs, and other concerns. Please note that we cannot make specific recommendations for individual dogs - for this, please consult your veterinarian.

Moderator: Box40Rin

Post Reply
Kestrel
Posts: 6
Joined: Fri Oct 19, 2018 8:58 pm

generic Keppra XR giving senior dog diarrhea

Post by Kestrel » Mon Dec 03, 2018 1:54 pm

Hi All,
Does anyone have any advise, tips on how to prevent dog from getting diarrhea after taking levetiracetam ER? Or if changing to regular non extended release get rid of GI side effects? dosing 3 x will be difficult for us :/
My beagle has been taking levetiracetam ER since mid October, vet is having us split the 750 tablet in half and giving him that twice a day. So far the Keppra is controlling seizures but every two weeks or so it gives my 16 yr old beagle bad diarrhea. He has to take metronidazole to stop and get normal again, then a couple of days go by or the metro wears out and we are back. It tends to happen with the evening dose about 2 hours after giving him the half tablet.
My dog is still very alert and eating well, he's also on zonisamide which suppresses his appetite on its own.
There's a learning curve caring for epileptic pups and I'm still learning.
We give him the pills after he eats small breakfasts or dinners and space the pills about and hour or two apart. I started keeping a log to see if there's anything I'm doing that can change to help him, I even reversed the order of the pills.
16 yr old beagle
first seizure Sept 1 2017 when he was 15
Zonisamide 50 mg x 2 a day, since March 2018
Levetiracetam XR 750 split x 2 a day, since Oct 2018

Post Reply